Florida, 2011

Hail in Florida, August 12, 2011

August 12, 2011 · NWS TBW · 1 event in 1 county or zone

Scattered afternoon thunderstorms developed in the warm and moist environment along the coast and pushed inland through the day. One storm produced hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

Scattered afternoon thunderstorms developed in the warm and moist environment along the coast and pushed inland through the day. One storm produced hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Aug 12, 12:29 PM EST, 2 hours 34 minutes earlier.

Area forecast discussion, Aug 12, 12:29 PM EST, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
129 PM EDT FRI AUG 12 2011

.SYNOPSIS...
THE PATTERN ALOFT EARLY THIS AFTERNOON HAS ONE SHORT WAVE TROUGH
OVER THE NORTHERN PLAINS WITH A SECOND WEAKER ONE NEAR THE OHIO
VALLEY. RIDGING ACROSS THE SW AND SOUTH-CENTRAL STATES REACHES
OVER THE GULF. AT THE SURFACE A FRONT STRETCHES FROM THE GREAT
BASIN TO THE CENTRAL PLAINS AND THEN ARCS ACROSS THE SE U.S. AND
THEN NORTH TO THE CANADIAN MARITIMES...PARTIALLY WRAPPING AROUND
HIGH PRESSURE OVER THE MID-ATLANTIC STATES. ATLANTIC HIGH PRESSURE
RIDGES WEST TO NEAR THE FL KEYS AND THEN INTO THE GULF.

&&

.SHORT TERM (TONIGHT  - SUNDAY)...
THE RIDGING OVER THE GULF SLOWLY RETREATS WEST AS THE TWO SHORT
WAVE TROUGH CARVE OUT A MORE SUBSTANTIAL TROUGH OVER THE EASTERN
U.S. BY LATE SUN. THE SURFACE RIDGE TO THE SOUTH LIFTS UP OVER
CENTRAL FL SAT AND THEN DRIFTS BACK TO SOUTH FL SUN IN RESPONSE
TO A FRONTAL TROUGH SAGGING INTO THE SE U.S. THE GRADIENT REMAINS
RELAXED WITH GENERALLY LIGHT FLOW BUT DOMINATED IN THE AFTERNOONS
BY ONSHORE WINDS IN SEA BREEZES.

THE DRIER AIR OF THE LAST COUPLE OF DAYS GIVE WAY TO PWAT VALUES
AT OR ABOVE 2 INCHES WHICH ALONG WITH AMPLE DAY TIME HEATING...
TEMPERATURES RUN ABOVE NORMAL BY 2-4 DEGREES...AND SEA BREEZE
BOUNDARIES WILL SUPPORT SCATTERED SHOWERS AND THUNDERSTORMS.
THESE WILL BE MAINLY AFTERNOON BUT ISOLATED IN THE MORNING AND
EARLY EVENING. DAYTIME POPS WILL STAY IN THE 30-40 PERCENT RANGE
WHICH IS AN AVERAGE OF MOST OF THE MAV/MET MOS GUIDANCE.

.LONG TERM (SUNDAY NIGHT THROUGH FRIDAY)...
THE UPPER TROUGH WILL BE MOVING THROUGH THE OHIO VALLEY SUNDAY NIGHT
AND SLOWLY THROUGH THE NORTHEAST AND MID ATLANTIC STATES MONDAY AND
TUESDAY. THIS WILL DRAG THE FRONTAL BOUNDARY DOWN INTO AT LEAST
NORTHERN PORTIONS OF THE AREA LATE MONDAY INTO EARLY TUESDAY. THE
FRONT STALLS AND EVENTUALLY WASHES OUT TUESDAY AND WEDNESDAY AS THE
UPPER TROUGH VERY SLOWLY MOVES THROUGH THE MID ATLANTIC STATES AND
STALLS NEAR THE COAST ON WEDNESDAY.

THE TYPICAL SUMMERTIME 30-40% POPS ARE EXPECTED EACH DAY...ALTHOUGH
SOME DRIER AIR IS EXPECTED TO SHIFT DOWN OVER THE NATURE COAST NEAR
THE FRONTAL BOUNDARY TUESDAY AND WEDNESDAY. STILL KEPT SCATTERED
POPS UP NORTH HOWEVER AS MODELS SEEM TO BE A BIT TOO AGGRESSIVE ON
SOUTHWARD PROGRESSION OF BOUNDARY FOR THIS TIME OF YEAR. TEMPS WILL
BE NEAR TO JUST ABOVE NORMAL.

THE UPPER LOW/TROUGH FINALLY WEAKENS/SHIFTS UP TO THE NORTHEAST ON
THURSDAY. A LARGE RIDGE MOVES INTO THE SOUTH CENTRAL U.S. BEHIND IT
WHICH WILL HELP TO REINFORCE THE DRIER AIR OVER AT LEAST NORTHERN
PORTIONS OF THE AREA.

&&

.AVIATION...VFR EXPECTED TO PREVAIL THROUGH TOMORROW MORNING. CB
EXPECTED TO BUILD AT TAF SITES LATER THIS AFTERNOON WITH VCTS NEAR
FMY AND RSW. WINDS BECOME LIGHT AND VRB LATE TONIGHT.

&&

.MARINE...
HIGH PRESSURE THROUGH THE STRAITS INTO THE GULF LIFTS TO CENTRAL FL
SAT THEN DRIFTS BACK TO SOUTH FL...IN RESPONSE TO A FRONTAL TROUGH
SAGGING INTO THE SE U.S....SUN AND LINGERS THERE THROUGH MUCH OF THE
PERIOD. HOWEVER A TROPICAL WAVE TRACKING WEST THROUGH THE CARIBBEAN
SEA MIDWEEK MAY SHIFT THE RIDGE AXIS BACK NORTH. THE GRADIENT
REMAINS RELAXED WITH WESTERLY AND MOSTLY LIGHT WINDS DOMINATED BY
SEAS BREEZES IN THE AFTERNOONS. SPEEDS AND SEAS STAY WELL BELOW
HIGHLIGHT CRITERIA...EXCEPT BRIEFLY HIGHER IN THE VICINITY OF ANY
THUNDERSTORMS.

&&

.FIRE WEATHER...
THERE WILL BE ENOUGH LOW LEVEL MOISTURE TO KEEP RELATIVE HUMIDITY
VALUES WELL ABOVE CRITICAL LEVELS THROUGH THE FORECAST PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  80  93  80  92 /  20  30  20  30
FMY  79  93  78  93 /  20  40  20  40
GIF  76  95  76  95 /  20  40  20  40
SRQ  81  93  80  92 /  20  30  20  30
BKV  74  95  74  94 /  20  30  20  40
SPG  82  92  82  91 /  20  30  20  30

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.

&&

SHORT TERM/MARINE/FIRE WEATHER...09/RUDE
LONG TERM...23/MCNATT
AVIATION...20/BARRON
Hazardous weather outlook, Aug 12, 3:07 AM EST, 11 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
407 AM EDT FRI AUG 12 2011

FLZ039-042-043-048>052-055>057-060>062-065-122015-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
407 AM EDT FRI AUG 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
SCATTERED THUNDERSTORMS WILL AFFECT THE AREA MAINLY IN THE AFTERNOON
HOURS WITH BETTER CHANCES ACROSS THE INTERIOR AND SOUTHERN COUNTIES.
MAIN HAZARDS WILL BE HEAVY DOWNPOURS...GUSTY WINDS AND FREQUENT DANGEROUS
LIGHTNING.

...EXCESSIVE HEAT IMPACT...
HIGH TEMPERATURES WILL RETURN TO THE MID 90S THROUGH THE WEEKEND AND
HEAT INDEX VALUES COULD HIT THE 105 TO 110 RANGE IN THE AFTERNOON HOURS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

...THUNDERSTORM IMPACT...
SCATTERED THUNDERSTORMS WILL BE POSSIBLE EACH DAY WITH GUSTY WINDS...HEAVY
RAINS AND FREQUENT DEADLY LIGHTNING POSSIBLE.

...EXCESSIVE HEAT IMPACT...
HIGH TEMPERATURES IN THE LOW TO MID 90S WILL ALLOW HEAT INDEX
VALUES TO RISE AGAIN TO AROUND 105 THROUGH EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

REYNES

In the hours before

Special weather statement, Aug 12, 2:36 PM EST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
336 PM EDT FRI AUG 12 2011

FLZ042-043-122000-
CITRUS-SUMTER-
336 PM EDT FRI AUG 12 2011

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR EASTERN CITRUS
AND NORTHWESTERN SUMTER COUNTIES FOR A STRONG THUNDERSTORM WITH
STRONG WIND GUSTS VALID UNTIL 400 PM EDT...

AT 335 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES A
STRONG THUNDERSTORM LOCATED NEAR INVERNESS...MOVING EAST AT 5 MPH
WILL AFFECT INVERNESS AND FLORAL CITY.

GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED WHICH CAN CAUSE UNSECURED
OBJECTS TO BLOW AROUND...SNAP TREE LIMBS AND CAUSE POWER OUTAGES.
TORRENTIAL RAINS WILL REDUCE VISIBILITY TO NEAR ZERO AND WILL CAUSE
PONDING OF WATER ON ROADWAYS. PEA SIZE HAIL IS ALSO POSSIBLE IN THIS
STORM.

&&

LAT...LON 2893 8227 2874 8226 2869 8241 2883 8249
TIME...MOT...LOC 1936Z 251DEG 3KT 2878 8238

JOHNSON
Special weather statement, Aug 12, 3:03 PM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
403 PM EDT FRI AUG 12 2011

FLZ042-122045-
CITRUS-
403 PM EDT FRI AUG 12 2011

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR CENTRAL CITRUS
COUNTY FOR A STRONG THUNDERSTORM WITH STRONG WIND GUSTS VALID UNTIL
445 PM EDT...

AT 358 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES A
STRONG THUNDERSTORM LOCATED NEAR HERNANDO...OR NEAR BEVERLY HILLS...
NEARLY STATIONARY...WILL AFFECT INVERNESS AND BEVERLY HILLS.

GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED WHICH CAN CAUSE UNSECURED
OBJECTS TO BLOW AROUND...SNAP TREE LIMBS AND CAUSE POWER OUTAGES.
FREQUENT TO CONTINUOUS LIGHTNING IS EXPECTED. TO BE SAFE GO INDOORS
IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW SPOT...AND STAY AWAY FROM
TALL OBJECTS. TORRENTIAL RAINS WILL REDUCE VISIBILITY TO NEAR ZERO
AND WILL CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 2897 8247 2899 8235 2896 8232 2882 8229
      2882 8250
TIME...MOT...LOC 2003Z 180DEG 2KT 2891 8239

JOHNSON

The radar

The Tampa radar (KTBW), 134 km away, was scanning. The volume nearest the first event began at 20:02 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Citrus

When
August 12, 3:03 PM EST
Where
Citrus County, 0.6 mi E of Hernando
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
28.910, -82.370

Nickel sized hail was reported near the city of Hernando.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2011Every state in 2011This day in weather historyWarnings in Florida, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 337165.